Hi! So I have been prescribed a trial course of Sertraline to try and help with my anxiety levels (I am having talking therapy as well) and just wondered if anyone else has had experience with these kinds of medication? The GP I spoke initially suggested a couple of other names of medications but said that they could interact with my asthma then decided on Sertraline... thank you in advance!
Asthma and Anti Anxiety Medication - Asthma UK communi...
Asthma UK community forum
I have asthma and take sertraline. Was previously on citalopran but it was changed. I have no issues with this medication as long as I take it every day. If I miss a couple of days for any reason it ‘catches up’ with me.
You will most like start on a small dose and increase it if necessary. Hope it helps.
Thank you, that’s really reassuring to know.. yeah that’s exactly what the GP said, thank you x
Your welcome. Going by others who commented I was really lucky in that I had no early adverse symptoms. And it doesn’t make me sleepy either. I do take Martazapine at night as a top up in times of need - and that definitely does make me sleep. Good luck and I hope you start to feel better in time. You don’t always know yr feeling better until for some reason you stop taking it and you up end in bits and you’ve no idea why. 😄
Thank you, that is so reassuring to know that you didn’t have any side effects when you started either, or the sleepiness! Ah that’s useful to know too, I do struggle with sleep, some nights I can get to sleep fine but wake in the early hours, other nights it’s such a battle to even get to sleep! I’ve had loads of useful tips from my Gp and counsellor though, I’ve found the Headspace app great, and I find having a podcast on (anything I can find really!) helps some nights too x
I've been on sertraline years just maintenance dose not noticed any issues. I think it's great your being started on meds and talking therapies the two together can be so beneficial for people. Just remember nothing works over night so give things a fair go and keep talking 🙂. X
Thank you, that’s good to know! Yeah I hope it helps too, the talking therapy has been really useful, but I know it will just take time.. thank you, that is exactly what I plan to do, take all suggestions on board and try them and see what helps.. thank you x
Your welcome so many people need a little extra help sometimes but it's a topic people are still too worried to talk about sadly. I've literally been on it years I just think I'm fine so why rock the boat by stopping it. (that's just my view and my view only not saying anyone else should do that) I know back in the day when gp increased dose it didn't agree with me I was almost jittery happened within 24hrs so I knew was that went back down in dose gp agreed right thing to do.
Not sure how old you are but if pregnant an on sertraline baby will always go to NICU to check for sertraline complications. Its trust policy and fine 🙂 my baby was absolutely fine. 🙂 x
It really is, I find it so hard to talk about it, especially to people I know, forums like this I find it so much easier to talk about it, especially writing things instead of actually speaking, and having talking therapy with an independent counsellor has really been good..
Ahh thanks for that, so glad to hear your baby was fine x
Yes was on it for a few years, no problems at all. For info (and obviously everyone is different!) it took about 2 weeks for ugh-side effects to go, about 4-6 weeks to begin kicking in properly and the dose was then increased after about 2-3 months - something various friends also found was needed when they were on it. But going up and down doses worked fine when required.
Glad you've got something to try - I hope it helps, I found it really good.
Thank you so much... it really does help hearing others experiences... just out of interest what side effects did you experience? If you don’t mind me asking? X
It was some while ago but I think mainly nausea and tiredness. Lessened over the 2 weeks (and if you need to be off work initially do it, it's part of it helping). I took mine at night, always. I tried citalopram and it made me really sick. So Dr suggest trying the sertraline at night to hopefully sleep through the initial effects each time. I wasn't sick on it, just felt ugh initially. But it did totally go
Thank you for that, that’s good to know! Yeah the GP said to take it whatever time so long as it’s the same time each day, I’ve read in the leaflet it could either make me not sleep or make me drowsy, I’ve taken my first this evening as I figured it would be better overall to take it in the evening, so will see how it goes, thank you x
Just to add... I have been signed off anyway, as work is a massive trigger for my anxiety as I work in a nursery, so at least I don’t have to factor that in too while I try the meds x
Yes just focus on you, your the most important thing in all of this. I used to take mine at night to be honest I can't remember why I switched to mornings?! Maybe it gave me weird dreams I don't know I'm sensitive like that 🤣😂 in fact I take all my meds in morn in one go that way I don't forget anything except inhalers obviously! Yea for me it was when I was a student and had 2 bad placements 1 my mentor was a bully I ended up being signed off for few months. It's what I needed time out focus on me an my daughter. I pay for the calm app yearly now an listen to something daily either meditation or sleep story or anxiety if feeling stressed after seeing consultant 😂🤣 It's not for everyone but whatever makes YOU feel better is worth it. X
Yes glad you're off while it all starts to kick in. I know work itself is an issue for you at the moment but it sounds like you've got good/sensible GP support - and you're doing all you can too so you will get through this and it will improve. Having had to make that step a long while ago now, you've done the right thing. It doesn't have to be forever although a friend who was in a similar situation to me when I started mine always said she was better on them than off so was never giving them back 😅.
Really hope it helps soon. Sertraline, and other SSRIs, can take a while to kick in but are effective for lots of people. I was on similar for years and it never had an effect on asthma. My only early side effect was weight loss! Glad you’re getting talking therapy too as that’s, arguably, of more help in the long-run and both together are better than either one alone. Best wishes and a virtual hug. Xx
I found it caused a very dry mouth, and made me very sleepy. It did cause some issue with my breathing initially and I found I had to drink copious amounts of water.The symptoms did lessen over time except the dry mouth..
As others have mentioned a step by step increase in dosage is best to develop tolerance...
I took it for a while, 18 - 24 months I think. I was prescribed it because it 'helps some patients with CFS '. I dont think it did helped for so I stopped - not overnight of course, I took 3 months & used a pill cutter. In the beginning the GP suggested I took 1/2 a tablet each day for two weeks "because it makes some people feel nauseous ". I did that and it was absolutely fine, no side effects at all. A friend of a friend was prescribed it for post natal depression & felt the nausea so I suggested the 1/2 tablet per day method and it worked.
In case you feel bad about taking an antidepressant please don't worry. Think of it this way: a plastercast doesn't cure your broken bones but holds it while the healing goes on. That analogy helped me realise it was okay.
Sertraline is still on my prescription, sometimes I wonder about reinstating it, this solo lock down isolation is getting to me. Wishing you all the best ××
Thank you so much everyone for your lovely replies! Woke up feeling absolutely awful this morning but feeling better now! And the best news ever... had a text from my GP inviting me for the vaccine on Friday! So feeling so much brighter having been initially told last week I'd be in my age category! Such a relief x
Not what you're looking for?
You may also like...
some sort of asthma-centric therapy related to the flight as even thinking about the experience...
might have some problems with Fostair medication. Has anyone had faster heart rate and anxiety...
CT scan show no signs of any disease. The asthma medications that i take (an inhaled steroid called...
some medications around which target exercise induced asthma.
Generally my asthma is reasonably...
new here. Just writing for some. Advice. I have had asthma since little but it doesn't really...